Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Phoenix, AZ

August 2, 2018La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 2, 2018, 12:30 PM MST for La Paz County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 12:30 PM MST (19:30 UTC)
Expired
Aug 2, 2018, 1:00 PM MST
In force
30 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 141 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 1:00 PM MSTHAIL 0.88Brenda, AZHAIL REPORTED AT RV REPAIR FACILITY IN BRENDA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 7.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS55 KPSR 021930
SVRPSR
AZC012-022000-
/O.NEW.KPSR.SV.W.0032.180802T1930Z-180802T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
1230 PM MST THU AUG 2 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Central La Paz County in west central Arizona...

* Until 100 PM MST.

* At 1230 PM MST, a severe thunderstorm was located near Brenda, or
  36 miles southeast of Parker, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brenda.

* This includes the following highways...
  AZ Interstate 10 between mile markers 26 and 43.
  US Highway 60 between mile markers 31 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3354 11398 3362 11413 3379 11404 3365 11377
TIME...MOT...LOC 1930Z 226DEG 5KT 3365 11401 

HAIL...1.25IN
WIND...60MPH
 
$$

18
1 follow-up statement
418 
WWUS55 KPSR 021942
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
1242 PM MST THU AUG 2 2018

AZC012-022000-
/O.CON.KPSR.SV.W.0032.000000T0000Z-180802T2000Z/
La Paz AZ-
1242 PM MST THU AUG 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MST
FOR CENTRAL LA PAZ COUNTY...

At 1242 PM MST, a severe thunderstorm was located near Brenda, or 36
miles southeast of Parker, moving northeast at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 27 and 43.
US Highway 60 between mile markers 31 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3356 11398 3361 11411 3379 11404 3365 11377
TIME...MOT...LOC 1942Z 226DEG 5KT 3366 11400 

HAIL...1.25IN
WIND...60MPH
 
$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:50 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 2, 10:50 AM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1050 AM MST Thu Aug 2 2018

...Updated Aviation Discussion...

.SYNOPSIS...
High pressure will meander across the southwest United States
through this weekend resulting in slightly above average
temperatures and periodic thunderstorm chances. Storms will be most
favored across higher terrain locations north and east of Phoenix,
though occasionally will spread into lower elevations. Slightly
drier conditions by the end of the week may confine thunderstorms
away from major population centers before moisture spreads back into
the region next week.

&&

.DISCUSSION...

An interesting set up is taking place this morning across south-
central Arizona. While the morning soundings from Tucson and
Phoenix show near-median precipitable water values for this time
of year (per the SPC sounding climatology), and some modest low-
level drying has occurred since yesterday, satellite imagery
reveals a few notable features that may support an increase in
thunderstorm potential this afternoon. Mid-level
cloudiness/altocumulus has increased this morning from the
northeast, and shallow convection has occasionally been noted
across southwest Maricopa County. A fast-moving gravity wave is
also approaching from northern Sonora and will spread across
south-central Arizona later this afternoon, with associated
enhancements to the cloud field occurring.

12Z suite of hi-res convective allowing guidance has increased
its signal showing a cluster of storms developing across Pima
County into southwest Maricopa and Pinal Counties later this
afternoon. Although steering flow is quite weak, thunderstorms are
expected to spread from south to north towards the Phoenix area
later this afternoon and evening. With weak large-scale forcing
for ascent and new thunderstorm convective development largely
dependent on outflow boundaries, coverage is still uncertain. But
weak inhibition should be supportive for thunderstorm development
aided by terrain features through the early evening. Can't rule
out a few strong wind gusts, locally heavy rain, and patchy
blowing dust with any thunderstorms/outflows that develop. The
primary update to the forecast this morning was to increase
precipitation chances across south-central Arizona.

Farther west, also cannot rule out a few thunderstorms developing
into western Imperial County this afternoon. A remnant MCV
continues to slowly move across the higher terrain of northern
Baja California, and may spark thunderstorm development this
afternoon. It's not out of the question that thunderstorms spread
into the western Imperial Valley this afternoon.

&&

.PREVIOUS DISCUSSION...

The setup for today does not seem to differ all that much from
yesterday, so early thinking is we will see more of the
same...which is just like any early August day. The current
midlevel water vapor channel still shows signs of yesterday's
decaying convection over Southeast Arizona and the Rim Country,
with some development of light showers/clouds further west along
the axis of a gravity wave. The 0Z upper air analysis still
indicates the upper level high parked to our west with the center
of the midlevel circulation situated closer to the center of the
state providing an east-southeasterly storm motion by Thursday
afternoon. Most of the convective allowing models continue to
paint the typical suspect locations for early convection,
including the Rim and Southeast Arizona, but with questionable
coverage for lower desert locations. The HREF's nearest
probability parameter also highlights these areas for storms this
afternoon so perhaps the possibility of outflow induced
lift/convection is in play, meaning it is conceivable for some
storms to penetrate into the Greater Phoenix area. Nevertheless,
any outflows from the south may again create blowing dust
problems for Pinal County. Further west, a deep plume of moisture
will remain over Southeast California, especially through
Imperial County. Some high based storms may dot the area early
Thursday morning but additional convection late in the afternoon
is also not out of the question.

The forecast for Friday and beyond has not changed all that much
as an approaching shortwave trough over the Pacific Northwest will
weaken the high over us and push the midlevel center further
east. At this time, a drier westerly flow will prevail over our
area so the best storm chances will stay in the higher terrain
well north and east of Phoenix into eastern Arizona. A stray
storm or two for lower desert locations is possible Friday, but
any storms will likely not be cause for anyone to change their
Friday night plans for.

Saturday and Sunday look even drier with little chance for storms
in our forecast area. By early next week, the high is forecast to
reposition closer to the Four Corners bringing a moist easterly
to southeasterly flow into the CWA and justifying progressively
increasing storm chances through the week. Otherwise, daytime high
temperatures will remain hot in the 105-110 degree range for the
warmest desert locations.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Based on observational data and preponderance of latest high
resolution model output, it looks far more likely that sct
thunderstorms will impact the Phoenix metro, and particularly KPHX.
The pattern conceptually matches storms forming over SW Maricopa Co
generating outflow and blowing dust moving north towards the
terminals. Potentially aided by lift from the Estrellas, storms
could directly impact KPHX and have added a Tempo group around 02Z.

The most likely time frame of IFR conditions due to TSRA and BLDU
looks to be 02Z-05Z with showers lingering for a few more hours
afterwards. Gusty SSW winds with the outflow would become extremely
variable in direction with the passage of any storms, and wake low
development could cause a period of gusty north winds washing back
into terminal locations. Not convinced coverage will be that
extensive throughout the metro and only included VCTS for KIWA and
KSDL sites, though BLDU could become a problem at these location as
well.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm chances and associated impacts are the primary aviation
concerns this afternoon and evening. Storms were already developing
along the Baja spine this morning, and steering flow could drive
TSRA into KIPL this afternoon. Chances of directly impacting the
terminal location is too small to include in this TAF package, with
only a wind shift currently noted. Storm chances at KBLH are much
less, and the typical south winds should prevail.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Thunderstorm chances will become more relegated to higher terrain
areas of Gila County over the weekend as the overall atmospheric
moisture content declines. In fact, most locations will probably not
see any storms or wetting rains through the weekend time frame.
Steadily through next week, storm and wetting rain chances will
migrate from higher terrain areas back westward into lower
elevations. Otherwise, minimum humidities will remain in a 15-30%
range following fair to good overnight recovery. Apart from
thunderstorms, winds will be light except for typical afternoon and
evening upslope breeziness. Little temperature trend expected during
the five day period, with high temperatures remaining a few degrees
or so above seasonal normals each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...Rogers/Deemer
AVIATION...MO
FIRE WEATHER...MO/CB

In the hours before

Special weather statement, Aug 2, 12:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1202 PM MST THU AUG 2 2018

AZZ533-021945-
Central La Paz AZ-
1202 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 1245
PM MST...

At 1201 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 34 miles southeast of Parker, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 24 and 38.
US Highway 60 between mile markers 31 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3358 11399 3363 11416 3388 11405 3373 11377
TIME...MOT...LOC 1901Z 218DEG 14KT 3368 11403

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:09 PM MSTSpecial Weather StatementPSRGila51 min
Aug 1, 5:15 PM MSTSevere Thunderstorm WarningPSRGila45 min
Aug 1, 5:32 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 1, 5:53 PM MSTSpecial Weather StatementPSR37 min
Aug 1, 6:20 PM MSTSpecial Weather StatementPSRGila25 min
Aug 1, 6:27 PM MSTSevere Thunderstorm WarningPSRGila33 min
Aug 1, 7:01 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 1, 8:32 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal58 min
Aug 2, 12:02 PM MSTSpecial Weather StatementPSRLa Paz43 min
Aug 2, 12:51 PM MSTAreal Flood AdvisoryPSRLa Paz114 min
Aug 2, 12:54 PM MSTSpecial Weather StatementPSRLa Paz51 min
Aug 2, 1:00 PM MSTSevere Thunderstorm WarningPSRLa Paz30 min
Aug 2, 1:04 PM MSTFlash Flood WarningPSRLa Paz116 min
Aug 2, 3:36 PM MSTSpecial Weather StatementPSRGila39 min
Aug 2, 3:52 PM MSTSpecial Weather StatementPSRGila38 min
Aug 2, 3:56 PM MSTSpecial Weather StatementPSRGila49 min
Aug 2, 4:54 PM MSTSpecial Weather StatementPSRMaricopa51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.